Alert archive / Vermont / Flash Flood Warnings in 1997

Flash Flood Warning 2, NWS Burlington, VT

July 15, 1997Franklin County, Orleans County, Vermont

NWS Burlington, VT issued this flash flood warning at Jul 15, 1997, 2:28 AM EDT for Franklin County, Orleans County, Vermont. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 1997, 2:28 AM EDT (06:28 UTC)
Expired
Jul 15, 1997, 8:30 AM EDT
In force
6 hr
Issued by
NWS Burlington, VT
Area
Whole counties

Counties Franklin County, VT, Orleans County, VT

The radar

The Burlington radar (KCXX), 59 km from the middle of the area, began a volume at 06:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 6.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 1997-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 1997-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 150631
FFWBTV
VTC019-011-151230-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
228 AM EDT TUE JUL 15 1997
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  830 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTH CENTRAL VERMONT
 
   ...ORLEANS COUNTY
 
IN NORTHWEST VERMONT
 
   ...FRANKLIN COUNTY
 
UPWARDS OF 2 INCHES OF RAIN HAS FALLEN IN THE WARNING AREA OVER
THE PAST 24 HOURS...AND THIS HAS RESULTED IN RAPID RISES ON
STREAMS.  BASEMENT FLOODING HAS BEEN REPORTED IN RICHFORD...
WITH SOME WAHOUTS OF BACKROADS IN EAST RICHFORD.
 
RAIN AND THUNDERSTORMS WILL CONTINUE OVERNIGHT.  RAINFALL
RATES MAY EXCEED A HALF INCH PER HOUR...CAUSING FURTHER
RISES IN WATER LEVELS OF STREAMS AND RIVERS.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS. IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING.
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 8:37 PM EDT, 5 hours 51 minutes earlier.

Area forecast discussion, Jul 14, 8:37 PM EDT, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
835 PM EDT MON JUL 14 1997

SHWRS/TSTMS WDSPRD ACRS NW VT NWD INTO CNDA...ANOTHR AREA MOVG INTO
ST LAW VLY AND SCT STORMS IN S VT WHICH PROD SVR WX ERLYR.  ACTVTY
SHD DMNSH LTR THIS EVNG AS CAP INCRS BUT WUD KEEP SCT POPS IN FOR
OVRNGT PD BASED ON RDR TRENDS.

WITH HI DWPTS/PW AND LGT WND FLD...HVY RAFL WL CONT TO BE A THREAT
SO WUD ALSO MNTN LOCALLY HEAVY RAIN.  SPOTTER IN SHREWSBURnY RPTD
1.4" IN ABT 15 MINUTES.

TMPS LOOK OK.

KJC

In the hours before

Local storm report, Jul 14, 9:22 PM EDT, 5 hours 6 minutes before
STORM REPORT UPDATED
NATIONAL WEATHER SERVICE BURLINGTON, VT
921 PM EDT MON JUL 14 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    SHREWSBURY                VT   WIND DAMAGE
07/14/97   RUTLAND                        UTILITY COMPANY REPORTED
                                          TREES AND POWER LINES DOWN

0720 PM    TYSON                     VT   WIND DAMAGE
07/14/97   WINDrSOR                        SPOTTER REPORTED LARGE
                                          TREES DOWN NEAR ECHO LAKE

TARDY
Local storm report, Jul 15, 12:05 AM EDT, 2 hours 23 minutes before
STORM REPORT UPDATED
NATIONAL WEATHER SERVICE BURLINGTON, VT
1204 AM EDT TUE JUL 15 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    SHREWSBURY                VT   WIND DAMAGE
07/14/97   RUTLAND                        UTILITY COMPANY REPORTED
                                          TREES AND POWER LINES DOWN

0714 PM    MT HOLLY                  VT   WIND DAMAGE
07/14/97   RUTLAND                        UTILITY COMPANY REPORTED
                                          POWER LINES DOWN

0720 PM    TYSON                     VT   WIND DAMAGE
07/14/97   WINDSOR                        SPOTTER REPORTED LARGE
                                          TREES DOWN NEAR ECHO LAKE

TARDY/CADIMA

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 3:45 AM EDTFlash Flood WarningBTVLamoille4 hr
Jul 15, 4:43 AM EDTFlash Flood WarningBTVEssex4 hr
Jul 15, 7:05 AM EDTFlash Flood WarningBTVCaledonia5 hr
Jul 15, 7:41 AM EDTFlash Flood WarningBTVEssex, Orleans4 hr
Jul 15, 7:41 AM EDTFlash Flood WarningBTVFranklin, Lamoille4 hr
Jul 15, 9:46 AM EDTFlash Flood WarningBTVOrange3 hr
Jul 15, 11:43 AM EDTFlash Flood WarningBTVEssex, Franklin, Lamoille, Orleans4 hr
Jul 15, 11:43 AM EDTFlash Flood WarningBTVCaledonia, Orange, Washington4 hr
Jul 15, 3:55 PM EDTFlash Flood WarningBTVCaledonia, Essex, Franklin, Lamoille, Orleans12 hr
Jul 15, 3:55 PM EDTFlash Flood WarningBTVOrange, Washington12 hr

Nearby

Flash Flood Warnings in Vermont, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.